pmrpro i wonder if you could give me some advice i am asking you because you have an understanding of this horrible illness

i have no choice but to seek employment after being my sons carer for many years . my query is that before i became my sons carer i was a night care assistant in a nursing home, as i have no other qualifications and aged 58 in a couple of months i have no choice but to look to the care sector for work as i cannot retire until i am 66. i have been on 15mg of pred which my doctor dropped to 12.5 last thursday and am now in pain on my left side. i wonder what your thoughts are and any advice that you could give re returning to work

15 Replies

oldestnewest
  • I'm so sorry to hear you are in this sort of situation - especially as I assume it means some form of loss for you.

    I'll be frank - I think you will probably struggle. I only know that when I first had PMR I couldn't have managed to work full time in my own field - and I just sit in front of a computer typing (I'm a freelance translator). I know people who have continued working but generally they haven't had lifting or standing for long to cope with.

    You haven't said how long you've been ill - but many people struggle with the fatigue aspect of PMR for a long time after starting pred. I know I did but it really only affected my leisure activities - I'd think I was doing fine and would start a last ski run down only to hit a brick wall half way down! Most embarrassing but hardly the end of the world. I couldn't do anything fast though. Being on pred doesn't put you back to where you were before PMR - too many doctors think it does.

    Work as a carer is hard - and emotionally draining isn't it. Unless maybe you were lucky enough to find someone who needs a companion rather than the heavier aspects of the work.

    Maybe there is someone on the forum who has been in a similar situation who can say something more helpful than I can. .

  • thank you for your quick reply and your kindness. i am pleased to tell you that after 15 years of hard work and patience both by myself and my son his situation has greatly improved and become quite an independant young man. i have had pmr for approximately 15-16 months but only medicated for the 5 months. fatigue i have to say has played a big part of my time. caring work is hard but i dont seem to have much choice, being awake is not the problem as i seem to have become a night owl. one advantage of working nights is that you can get more rest time.

  • Oh, I'm so glad your not being a carer is for such a wonderful reason! Can I be nosey enough to ask what the problem was? I live in northern Italy where the integration of other-abled people seems much more holistic in many ways - many are able to work in restaurants, shops and the hospital and get support.

  • my youngest son has attention deficit hyperactivity disorder, attention deficit disorder and learning difficultities and i am so proud of him for over coming these issues, although they will always be with him he has learnt how to deal with these problems and is now attending college and has a part time job as a motor mechanic. thank you so much for asking

  • A couple of years ago I met a Dutch children's psychologist who was involved in the task of weaning teenagers off ritalin - which she said was horrendous trying to get through to them that they had to learn boundaries. It sounds as if you have done that well - she said good parenting was the alpha and the omega in ADHD and friends.

  • thank you that is kind of you, i wouldnt allow my son to go on ritalin as at that time its was being compared to cocaine including the weaning off. we used concerta which is a slow release medication but not 24 hour based, i have to give the most praise to my son for working so hard at learning, his wonderful sense of humour, and his very loving nature. all praise to him

  • Hi Yevrah, I am 48 and have had PMR 2.5 yrs. I've only been on steroids for 1/2 that time. I have continued to work full time throughout, except for 6 weeks off last summer. I work as a nurse on a busy demanding ward, I couldn't do it without the support of my colleagues and Occupational Health. They have made sure I do no more than 2 long days together, then I rest for a few days. They also made me excempt from nights, as I take Amitriptyline at night, but also because the Prenisolone would keep me awake in the morning. I have a great team who notice the days I'm struggling or fatigued and come to my rescue. I personally like to keep appositive mind and try not to let this stop me having a life, although I'm no where near the person I was pre PMR. I wish you luck, and try and negotiate doing a max of 2 nights at a time. Best Wishes Runrig

  • Hello runrig01

    I am enquiring as to how you are getting along with the Azothiopine ?

    bowler

  • Hi, I am tolerating the Azathioprine no problem. When I was on 8mgs of Pred I felt it was helping. Previously have not been able to stay on 8. However dropped to 7mgs 10 days ago, each day feeling more sore and fatigued. Don't know if it's withdrawal effect of Pred but would have thought it would lessen. Persevering for now, but working today and really struggling :-(

  • Thanks for letteing me know how you are getting on. I dont see my Rheumy again till end of May when he want's to talk about putting me on Az.

    I was on Methotrexate several years ago and they put me in hospital for the weekend with their side effects, therefore I am worried about taking Az. for the same reason. Plus I have stage 3 kidney disease so the less meds I take the better. Sorry that you are feeling sore, hope you didn't struggle too much at work ?

    I will be interested to know how you progress on the Az.

  • Will keep in touch bowler and let you know. I understand your concerns about trying Azathioprine after the bad experience with Methotrexate. It is a very individual decision, I am keen to get dose of steroid down, as I have already had a stress fracture due to Pred. However it looks like I will be increasing as the last 10 days have been exceedingly difficult. I also still have specialists saying "possible temple arteritis" due to temple pains, jaw cramping, tongue pains ans spasms, as well as tender painful areas on the skull. I'm too atypical for anyone to accept GCA, but I'm concerned if I keep,reducing while they try to find another answer I'm putting my sight at risk. But feel it's got to the point that I need to bite the bullet for the symptoms to become physically obvious in order to move forward. Sorry for the rant but one a year with these symptoms

  • I'm no expert, and we are all different, but perhaps you are getting a reaction/side effect from the Az.? especially as you now have to increase the Pred. Perhaps you need to go on a high dose of pred, and see if the symptoms

    dissapear, I know when I was diagnosed at 54 I was put on 60mgs and that did it. Your symptoms certainly point to GCA.

    I know how you feel, as it can get you down, and especially as you are still working, so rant as much as you like.

    I was working at the time of my diagnosis, and like your job, it was hard going, on my feet all day { I worked for social services for 28 years ]

    mainly with the elderly. and now I'm elderly myself, frightening.!! So I have had my rant.

  • Thanks Bowler but the head symptoms were there long before Aza. The Aza was prescribed because for 1 year have been stuck between 8-10mgs due to head problems. Also now seeing Neuro who says it is possible GCA, waiting to see ENT, and dermatology to see if she can explain discoloured patches and clots that appear intermittently on tongue. One day

  • hi runrig01

    thank you for your reply and encouragement, it is nice to hear that you have good people to work with. i like you try to keep a positive mind and have to say that this site has been so helpful in so many ways. if this site didnt exist i am sure i would drive my son and friends mad. i will bare in mind your advice

  • Hi Yevrah. I am still working full time but it doesn't involve anything manual and agree with what PMRpro has said about working as a carer. Would your doctor sign you off sick for a while so you could claim Employment Support Allowance? You could then ask for a referral at your local jobcentre with an ESA advisor who can give advice and help on looking for work you could manage to do. They can refer you to other agencies as well for possible retraining. Alternatively if you claim Jobseekers Allowance you can also get help from a Disability Employment Adviser. Hope everything goes well for you.

You may also like...